Strong Wind, Rockcastle
- When
- April 14, 8:50 AM EST
- Where
- Rockcastle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.365, -84.316 (the zone’s center; the record gives no point)
A potent low pressure system swung up the Ohio River, leading to strengthening winds through the morning and afternoon into early on the 15th. These winds led to downed trees across portions of eastern Kentucky, mainly concentrated from the Bluegrass region down through the Interstate 75 corridor.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A potent low pressure system swung up the Ohio River, leading to strengthening winds through the morning and afternoon into early on the 15th. These winds led to downed trees across portions of eastern Kentucky, mainly concentrated from the Bluegrass region down through the Interstate 75 corridor. Farther east, a portion of Kentucky Highway 160 near Hindman was shut down Sunday evening as downed trees resulted in power lines falling onto the roadway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 14, 6:35 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Jackson KY 735 AM EDT Sun Apr 14 2019 .UPDATE... Issued at 735 AM EDT SUN APR 14 2019 The forecast is still on track so far this morning. Numerous rain showers will continue moving across the area this morning. By this afternoon a powerful cold front will move west to east through the region which will spark numerous showers and storms. Some storms may be severe with damaging winds the main threat. The latest obs were used to freshen up the hourly forecast grids. Aside from that no other update to the forecast was necessary. && .SHORT TERM...(Today through Monday) Issued at 326 AM EDT SUN APR 14 2019 The focus in the short term will once again be the potential for severe weather this afternoon and evening. Showers and storms will be moving across the western and central portions of the area early this morning. This activity will increase in coverage and by late this morning numerous showers and a scattered storms will be moving across the area. A second round of widespread showers and storms will affect the area this afternoon through early this evening, as a cold front moves through the region. A line of strong to severe thunderstorms capable of producing damaging winds will be our main concern late in the day. The storm prediction center still has a large part of eastern Kentucky under an enhanced risk for severe weather today. An isolated tornado can also not be ruled out at this time. Strong winds aloft will be present through out the day, and some of these will likely get mixed to the surface as the day wears on. Because of this, a wind advisory will remain in effect. Strong southerly winds of 15 to 25 mph, with gusts of 30 to 40 mph, will be possible today. The determining factor for the amount of severe weather we see today will be how much instability we are able to realize, particularly this afternoon. If cloud cover breaks up enough early today to allow for additional destabilization, this will create better conditions for severe storms. However, with the amount of wind energy available, and considering the strength of the cold front, severe weather cannot be ruled out even if the atmosphere doesn't destabilize very much more. The rain will taper off quickly after the front moves through this evening and we should see the last precip moving out of the area by late Monday morning. Enough cold air may filter in behind the front to allow a bit of snow to mix with the left over rain early Monday morning in the higher terrain east of the weather office. Temperatures will be running above normal today, as strong southerly flow becomes established. Todays highs will range from the upper 70s to lower 80s across the area. A big change will be in store for tonight, after the front passes by. We can expect lows in the upper 30s. Highs on Monday will be well below normal, with max values in the mid to upper 50s forecast. .LONG TERM...(Monday night through Saturday) Issued at 425 AM EDT SUN APR 14 2019 The models are starting to come into better agreement aloft through the extended portion of the forecast. They all depict flat ridging through the area for mid-week in the wake of today's trough. Heights will peak over the area Wednesday morning - pumped up a bit by the next trough diving deep into the Desert Southwest. It is this feature that will be determinative of our weather for the latter part of the week and also the system that has been given the models trouble. Now the ECMWF has joined the GFS with a closed low trough coming out of the Southwest to the Southern Plains at mid-week. This deep wave progresses into the Central plains by Thursday morning with a certain extent of it stretched further south - hindering its consolidation and limiting its potential deepening. While the GFS and ECMWF are similar the Canadian remains an outlier with its open and more southern wave. Height falls will then spread east into the Ohio Valley by Thursday evening along with a healthy stream on energy riding northeast into Kentucky on deep layer southwest flow. This system most likely closes off and slows down to our northwest to end the week, but there is a potential for a further south cutoff. Either way it looks like the effects for eastern Kentucky from this will last into the first half of the weekend and possibly longer. Given the better model agreement early on and still good clustering later have favored a blended solution as the starting point for the grids with no large scale adjustments. Sensible weather will feature a cool start to the mid part of the week on Tuesday, but increasing southwest flow will bring in more warmth - and moisture with time. Still cannot rule out some patchy frost in the deepest valleys for Tuesday morning, but the rest of the week will see benign temperatures for agriculture interests. In fact, we should see a return of highs in the low 80s for Thursday just ahead of the next large scale weather system. The warmth will be accompanied by a chance for showers and thunderstorms - at least in the western parts of the area - on Thursday. The mature system's slow moving cold/occluded front should pass through eastern Kentucky that night with likely rain chances and also a good potential for thunderstorms. Look for a cool down to follow and lesser - but still substantial - chances for showers through the start of the weekend. As for temperatures - did not deviate much from the consensus blend except to include more of a ridge to valley temperature difference each night from Monday through Wednesday. As for PoPs, essentially tightened up the chances with the main boundary later Thursday, but also lingered them a bit longer in its wake over the terrain for Friday and Saturday. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 735 AM EDT SUN APR 14 2019 Rain showers will affect the TAF sites this morning, with light to moderate rain possible at times which could lead to brief periods of MVFR VSBYs and CIGs. By this afternoon a strong cold front will move through the region. Numerous showers and storms are expected to accompany this front. Some of the storms could produce damaging wind gusts, isolated tornadoes and isolated instances of large hail. MVFR or worse conditions may occur with any storms. Todays other issue will be strong gusty winds that are expected to occur as the front approaches and moves through. South winds of 10 to 20 mph could gust as highs as 30 to 40 mph at times. Strong winds near and just above the surface may also lead to low level wind shear at the TAF sites, with max values of 40 to 50KTs possible at times early this morning. The rain should begin to taper off late this evening as the front moves by, with the last rain finally moving out of the area Monday morning. && .JKL WATCHES/WARNINGS/ADVISORIES... Wind Advisory from noon today to 8 PM EDT this evening for KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 120. Wind Advisory until 8 PM EDT this evening for KYZ087-088-118. && UPDATE...AR SHORT TERM...AR LONG TERM...GREIF AVIATION...AR
Hazardous Weather Outlook National Weather Service Jackson KY 345 AM EDT Sun Apr 14 2019 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 120-151045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Elliott-Morgan- Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 345 AM EDT Sun Apr 14 2019 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today. Some of these storms may be severe, with damaging winds being the main threat, but a tornado and large hail will also be possible. Strong south to southwest wind gusts around 40 mph are expected from this afternoon through early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any storm reports today and tonight. KYZ087-088-118-151045- Bell-Harlan-Letcher- Including the cities of Middlesboro, Pineville, Cumberland, Harlan, Jenkins, and Whitesburg 345 AM EDT Sun Apr 14 2019 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today. Some of these storms may be severe, with damaging winds being the main threat, but large hail and a tornado will also be possible. Strong south to southwest wind gusts around 40 mph are expected this morning through early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in any storm reports today and tonight. AR/GREIF
The national radar mosaic for the moment the first event began.
5 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807170, 807172, 807171, 807168, 807173.